Friday, August 4, 2017

IVs and Hand Sanitizer.....Here We Go Again

July 2016 is when I had my first infusion of the chemotherapy drug Rituxan. Now, one year later, things have definitely gone downhill. Balance issues have become one of the worst symptoms, as I have several "near falls" daily. Stair climbing and long walks are getting more difficult, if not impossible. The muscle cramping and constant twitching is painful and irritating. Sleepless nights leading to overwhelming fatigue are also part of my new normal.

Today, Chad joined me at my neurologist appointment at Northwestern. We spent some time reviewing how I was last year, how I was during the 6 months of chemo, and how things have gotten worse since I stopped. The doctor thinks I should restart the infusions, and see if we notice a lessening or slowing of symptoms again. I have agreed to give it another go around, but with some reservations. As I have mentioned in the past, there are a lot of potentially dangerous side effects. There isn't a good way to predict who will have these issues, or when. I will need to be diligent again about avoiding sick people over the next 6 months.

Some days I am convinced to just stop all treatment and let the progression happen naturally. Other days, I am certain that fighting this is the best course. Honestly, it is not an easy decision. Nothing about this is easy. Life isn't very accessible, so even if I just get to a point where I need my wheelchair full time, it makes everything harder. There are places I can't go alone, items I cannot reach, and pain. Lots of pain. Both from the disease itself, and from the added difficulty of maneuvering.

Pain is part of my daily life. Thankfully a blend of prescriptions and the medical cannabis has made it bearable and allowed me to get back out into the world. I have been doing a lot more things I enjoy, so that is a good thing. I do hate that it takes a lot of meds to get me to that point, but am grateful for the relief.

The lack of accessibility is frustrating and exhausting. You just don't realize how difficult it is to shop, or enjoy lunch with friends while in a wheelchair, until you actually try to do those things while in a wheelchair. I have been tempted to start a Twitter or Instagram account just to post #disabilityfails posts. There are so many "accessible" rooms, parking spots, businesses, and bathrooms where items like chairs, boxes, or other things are stacked to utilize that "large storage space" rendering those places completely unaccessible. (I do not think that word "accessible" means what you think it means)

We have spent the last month remodeling the house. Most of the process has been windows, doors, and siding to update our home and make it more insulated, but we also remodeled the powder room to make it accessible. We have an appointment on September 20th with an elevator company. That day is coming quicker than I would like. I pray the chemo helps slow things down, halts the progress, or even reverses it. (is that too much to ask?) I at least hope we have enough time to recuperate, both financially and mentally, for the next round of remodeling, as an elevator install is no small undertaking! My mental health definitely requires a break from construction for a while too!! haha

I continually praise God for His faithfulness. He has patiently taught me so much through all of these trials. He has provided me with fantastic friends who pray for me and with me, who send a cheerful message or card just when I need it most, and give selflessly of their time to sit with me during infusions, drive me to doctors, or bring a meal (even with my crazy paleo diet). God has strengthened family relationships too. I would never have chosen to go through any of this, but I stand in awe as I look back over the last several difficult years, and see His handiwork in my heart, and all around. His mercies truly are new every morning! Turn to God, through Jesus Christ, and may He give you the forgiveness and sustaining grace you need to get through this painful life. <3

Until next time-
~Shari

No comments:

Post a Comment